South Carolina, 2012Flash Flood and Damaging Winds in South Carolina, August 9, 2012
August 9, 2012 · NWS CAE · 7 events in 5 counties and zones
Scattered severe thunderstorms produced mainly wind damage and some hail over the Midlads of South Carolina taking down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced mainly wind damage and some hail over the Midlads of South Carolina taking down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 9, 5:50 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 9, 5:50 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT THU AUG 9 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER
WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER
DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS AFTERNOON...SHORT WAVE APPROACHING FROM THE WEST. THERE WERE
ENOUGH BREAKS IN THE CLOUD COVER FOR SURFACE TEMPERATURES TO RISE
INTO THE UPPER 80S TO NEAR 90. CAE 88D IS SHOWING CONVECTIVE
ACTIVITY INCREASING IN THE CSRA AND THE UPSTATE. CONTINUED WITH
MAINLY CHANCE CATEGORY THROUGH THE EVENING. ISOLATED PULSE SEVERE
STORMS ARE POSSIBLE WITH CAPES OVER 3000 AND IN AREAS WHERE
UPDRAFTS DEVELOP THIS AFTERNOON AND EVENING.
TONIGHT...HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE
EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE
WITH TEMPERATURES IN THE UPPER 80S. NAM GAVE 52 PERCENT TONIGHT
BUT MAV GAVE 63 PERCENT. DECIDED TO UP POPS TO HIGH CHANCE EARLY
THIS EVENING 00Z-03Z...THEN EVENTUALLY TO SLIGHT CHANCE 09Z-12Z.
WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE
STORMS...ESPECIALLY DURING THE EARLY EVENING HOURS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO
VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS
FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE
STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE
THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND
RAINFALL WILL KEEP TEMPERATURES LOWER.
FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING
POPS INTO SUNDAY MORNING.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST
UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH
SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM
BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF
NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND
THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR
INDICATES SHRA/TSRA W AND SW OF DNL/AGS...MOVIGN NE. HAVE HIGH
CONFIDENCE OF THIS ACTIVITY AFFECTING DNL/AGS OVER THE NEXT 2
HOURS. WILL INCLUDE MENTION AT OTHER TERMINALS IF/WHEN CONFIDENCE
OF CONVECTION HOLDING TOGETHER AND AFFECTING THOSE LOCATIONS
WARRANTS.
AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE
FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF
MODEL GUIDANCE...AND NOT GO TOO PESSIMISITIC THIS FAR OUT.
UNCERTAINTIES INCLUDE HOW LONG CONVECTION AND CONVECTIVE DEBRIS
CLOUDINESS HANGS AROUND.
SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...BUT CHANCES/COVERAGE NOT SUFFICIENT TO INCLUDE A MENTION
IN THE TAFS AT THIS TIME.
EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST
THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 4:04 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EDT THU AUG 9 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
504 AM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
5 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Newberry
- When
- August 9, 5:57 PM EST to 6:00 PM EST
- Where
- Newberry County, Chappells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 34.180, -81.870
Sheriff reported a tree down on a hous in Chappells. Considerable roof damage occurred with no injuries.
Thunderstorm Wind, Newberry
- When
- August 9, 5:57 PM EST to 6:00 PM EST
- Where
- Newberry County, 0.9 mi SW of Chappells
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.170, -81.880
Sheriff reported trees and powerlines down at SC Hwy 34 and Old Landfill Road.
Thunderstorm Wind, Barnwell
- When
- August 9, 6:55 PM EST to 7:00 PM EST
- Where
- Barnwell County, 5.53 mi N of Robbins
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -81.670
SRS dispatch reported trees down on SC Hwy 125 and on Savannah River Site Road F.
Thunderstorm Wind, Saluda
- When
- August 9, 7:18 PM EST to 7:20 PM EST
- Where
- Saluda County, Saluda
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.770
Sheriff reported trees down on Mariachi Drive, Old Chappells Ferry Road, and on Henley Road.
Heavy Rain, Lexington
- When
- August 9, 7:20 PM EST to 8:20 PM EST
- Where
- Lexington County, 0.69 mi N of (Cae)columbia Metro
- Reported by
- ASOS
- Coordinates
- 33.940, -81.120
Columbia Metropolitan Airport recorded 2.16 inches of rain in an hour. Most of the rain fell between 820 PM AND 920 PM.
Flash Flood, Richland
- When
- August 9, 7:20 PM EST to 8:20 PM EST
- Where
- Richland County, 0.63 mi NW of Olympia Mills to 0.6 mi NW of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.986, -81.028
Flash flooding from heavy rains occurred below the USC soccer stadium at the intersection of Main and Whaley Streets. Water depths rose to 2-3 feet at the intersection.
Thunderstorm Wind, Lexington
- When
- August 9, 7:50 PM EST to 7:54 PM EST
- Where
- Lexington County, 3.09 mi NW of Arthur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.190
Sheriff reported trees down on Mineral Springs Road at Shoal Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
- Damaging Winds in Tennessee, August 9, 2012$39,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390709, 390710, 390711, 390712, 390708, 399329, 390713.